MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BASEPLATE - CEMENTED; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BASEPLATE - CEMENTED; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5520-B-300
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Synovitis (2094); Injury (2348); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/20/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been two other events for the lot referenced.Device evaluated by manufacturer? not returned.
 
Event or Problem Description
Based on the medical review for another pi, on (b)(6) 2014 a "right knee arthroscopy extensive debridement/ synovectomy [.] "was performed for a post-operative diagnosis of "right knee painful.Synovitis, adhesions and metal debris " [.] the operative report notes the right knee ".Widespread grayish debris.Coating the synovium.Some adhesions.Removed with shaver.Widespread metallic debris over the entire synovium.Removed.Joint surface looked good" [.].
 
Event or Problem Description
Based on the medical review for another pi, on (b)(6) 2014 a "1.Right knee arthroscopy extensive debridement/ synovectomy [.] "was performed for a post-operative diagnosis of "1.Right knee painful.Synovitis, adhesions and metal debris " [.] the operative report notes the right knee ".Widespread grayish debris.Coating the synovium.Some adhesions.Removed with shaver.Widespread metallic debris over the entire synovium.Removed.Joint surface looked good" [.].
 
Additional Manufacturer Narrative
An event regarding revision for pain and patient factors (synovitis, adhesions and metal debris) involving a triathlon baseplate was reported.The medical review revealed that the insert was revised for patient factors.However, no device specific failure mode was reported or confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: there is no examination of explanted components, no radiographs or imaging studies consistent with faulty implants, no confirmation of metal allergies related to alleged symptoms, and no surgical histopathology consistent with metallosis, altr or particle disease.The explanation for the "grayish debris" noted in the operative report of the second arthroscopic intervention, statuspost the primary total knee arthroplasty, could be from the residual hematoma from the first arthroscopic intervention.No indication for the two arthroscopic interventions or the subsequent revision total arthroplasty is demonstrated other than a painful total knee arthroplasty.Fully twenty percent of all total knee arthroplasty patients have persistent postoperative pain, and in the absence demonstrated loosening, instability, stiffness or sepsis there is not usually an indication for surgical intervention, particularly in a patient requiring increased disability benefits and with pain described as "global", rather than localized.Based upon the documentation available for review, there is no indication that this clinical situation was related to factors associated with implant design, manufacturing or materials.The fact that symptoms persisted on march 26, 2019, one year after all the stryker components were removed, is also meaningful to consider.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been 2 other similar events for the lot referenced.Conclusions: based on medical review, there is no examination of explanted components, no radiographs or imaging studies consistent with faulty implants, no confirmation of metal allergies related to alleged symptoms, and no surgical histopathology consistent with metalosis, altr or particle disease."grayish debris" could be from hematoma from first arthroscopic intervention.No indication for the two arthroscopic interventions or the subsequent revision total arthroplasty is demonstrated other than a painful total knee arthroplasty.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, radiographs or imaging studies consistent with faulty implants, confirmation of metal allergies related to alleged symptoms, and surgical histopathology are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON PRIM TIB BASEPLATE - CEMENTED
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9520434
Report Number0002249697-2019-04118
Device Sequence Number13576178
Product Code MBH
UDI-Device Identifier07613327050318
UDI-Public07613327050318
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2017
Device Model Number5520-B-300
Device Catalogue Number5520-B-300
Device Lot NumberGMAB
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/28/2019
Supplement Date Received by Manufacturer01/23/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight71